Kentucky, 2003Flash Flood in Kentucky, May 5, 2003
May 5, 2003 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 5, 7:55 PM EST, 5 minutes earlier.
Area forecast discussion, May 5, 7:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
855 PM EDT MON MAY 5 2003
TORNADO WATCH EXPIRED AT 8 PM EDT. RAIN COOLED AIR AND
TEMPERATURES IN THE 60S ACROSS EASTERN KENTUCKY. CONCERN HAS SHIFTED
FROM SEVERE WEATHER TO FLASH FLOODING OVER FAR NORTHERN COUNTIES.
THUDNERSTORMS CONTINUE TO TRAIN EAST ACROSS FLEMING...NORTHERN ROWAN
AND NORTHERN ELLIOTT COUNTIES WHERE FLASH FLOOD WARNINGS ARE IN
EFFECT. STRONG STORMS CONTINUE TO MOVE EAST ACROSS NORTHERN TN BUT
SHOULD REMAIN SOUTH OF KY MUCH OF NIGHT. SHOULD SEE SHOWERS AND
THUNDERSTORMS SPREAD BACK INTO OUR SOUTHERN COUNTIES BY DAYBREAK.
HAVE UDPATED GRIDS TO INCLUDE HIGHER POPS IN FAR NORTH EARLY
TONIGHT...AND LOWER POPS ELSEWHERE. UPDATED GRIDS...RDF AND ZONES
HAVE BEEN SENT.
.JKL...NONE.
SBH
------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
------------------------------------------------------------------
545 PM EDT MON MAY 5 2003
STRONG TO SEVERE THUNDERSTORMS EARLIER HAVE GIVEN WAY TO SUPERCELL
...POSSIBLE TORNADO PRODUCING STORMS. SPS INDICATES A HIGH RISK FOR
THESE TYPE STORMS IN THE THE EVENING. GIVEN THE STORM ENVIRONMENT
AND CURRENT TORNADIC SUPERCELLS ROLLING OUT OF CENTRAL TENNESSEE
CONCUR WITH THIS ASSESSMENT. CURRENTLY MUCH OF THE CWA WEST OF
JACKSON IS IN A TORNADO WATCH UNTIL 8 PM EDT. PROBABLY NOT OUR LAST.
THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH THIS FAST FLOW...MCS/SVR
PATTERN AS MINOR WAVES RUN NORTHEAST FROM THE SOUTHERN ROCKIES TO
THE EASTERN GREAT LAKES THROUGH THE OHIO VALLEY. ONLY TOWARD THE END
OF THE FORECAST PERIOD...OVER THE WEEKEND...DOES THE BROAD SOUTHEAST
RIDGE PUSH NORTH ENOUGH TO LIMIT THUNDERSTORM DEVELOPMENT...AT LEAST
FOR THE SOUTHERN PART OF THE CWA.
SENSIBLE WEATHER WILL FEATURE AN ACTIVE 12 TO 24 HOURS FOR SOUTHEAST
KENTUCKY AND AN ACTIVE WEEK FOR THE OHIO VALLEY. DEEP LOW PRESSURE
TO THE WEST WILL CONTINUE TO SPAWN SFC WAVES RUNNING ALONG A STALLED
FRONTAL BOUNDARY RIGHT ACROSS THE AREA...JUST SOUTH OF THE OHIO
RIVER. WILL GO WITH HIGHEST POPS THIS EVENING ACROSS THE SOUTHEAST
WITH SEVERE WORDING IN THE ZONES FOR THE EVENING. FOLLOWING A BLEND
OF THE GFS AND ETA ALONG WITH HPC GRAPHICS FOR QPF AND POPS TONIGHT
RUNNING UP FROM THE SOUTH AGAIN AFTER MIDNIGHT. EXPECT ANOTHER ROUND
OF STRONG TO SEVERE THUNDERSTORMS DURING THE DAY TUESDAY...BUT
PROBABLY NOT AS WIDESPREAD. AN ADDITIONAL MCS WILL BE POSSIBLE
TUESDAY NIGHT WITH MORE DIURNAL THUNDERSTORMS POSSIBLE WEDNESDAY.
THIS SCENARIO REPEATS AGAIN ON THURSDAY BEFORE THE FRONT WAVES BACK
SOUTH ON FRIDAY HOPEFULLY GIVING US A REPRIEVE HEADING INTO THE
WEEKEND. MAX TEMPERATURES THROUGH THE WEEK WILL BE IN THE MIDDLE TO
UPPER 70S...BUT COULD BE COOLER DEPENDING ON PRECIP AND CLOUDS WITH
AS WE TIME THESE DIURNALLY DRIVEN EVENTS.
MOS NUMBERS ARE SIMILAR THROUGH THE PERIOD...SPLIT THE DIFFERENCE
WHEN THEY OCCURRED. MADE POPS HIGHEST THIS EVENING IN THE SOUTHEAST
AND AGAIN TOWARD DAWN OVER THE SOUTH.
IFPS GRIDS...PERFORMED MY USUAL POPULATION WITH THE MESOETA TEMP AND
WIND FIELDS THROUGH 60 HOURS...ADJUSTED THESE VIA TEMPORAL EDITOR TO
BETTER FIT EXPECTED MAXES AND MINS. FINE TUNED POPS AND SKY GRIDS
FOR EXPECTED MCS/SVR THREAT THIS EVENING THROUGH TUESDAY. OTHERWISE
...PRETTY MUCH STUCK WITH EXISTING GRIDS IN THE EXTENDED AND
ADJUSTED TOWARD THE MODEL AND NDFD CONSENSUS WITH SOME DIURNAL
EFFECTS.
ZONE FORECAST AND TEXT PRODUCTS ALREADY ISSUED.
ACTUAL CCF NUMBERS:
LOZ 063/078 060/077 060 675
JKL 063/078 061/078 059 664
GREIF
---------------------------------------------------------------------
825 AM EDT MON MAY 5 2003
REPORTS OF TREES DOWN AND OTHER NON THUNDERSTORM WIND DAMAGE ARE
PILING UP HERE THIS MORNING AS THE TIGHT PRESSURE GRADIENT AND
STRONG WINDS ALOFT ARE BROUGHT DOWN TO THE SURFACE IN SHOWERS. AN
ADDITIONAL SEVERE THREAT WILL MOVE IN OVER THE NEXT COUPLE OF HOURS
AS A LINE OF SEVERE THUNDERSTORMS MOVE INTO THIS CHARGED
ENVIRONMENT. AS A RESULT...HAVE ISSUED A HIGH WIND ADVISORY THROUGH
5 PM EDT. WILL HOLD OF ON A ZONE UPDATE FOR A FEW MINUTES AS
INDICATIONS ARE THAT A TORNADO BOX IS FORTHCOMING. UPDATES TO THE
TEXT PRODUCTS SHORTLY.
GREIF
---------------------------------------------------------------------
145 AM EDT MON MAY 5 2003
UPPER LEVEL CHARTS REVEAL A TROUGH OVER NEW ENGLAND...RIDGE OVER
APPALACHIANS ...NEGATIVELY TILTED TROUGH OVER THE PLAINS...AND MEAN
TROUGH OVER THE WEST COAST.
MODELS ARE A BIT TOO FAR NORTHEAST WITH WARM AIR AT 850 MB IN
ASSOCIATION WITH THE WARM FRONT.
CURRENT RADAR SHOWS STORMS STREAMING INTO NORTHERN HALF OF CWA WITH
GOOD ISENTROPIC LIFT. TORNADO WATCH BOX BUMPS UP AGAINST CWA TO THE
WEST. SURFACE LOW OVER NORTHERN MISSOURI WITH ASSOCIATED WARM FRONT
MOVING NORTHEAST INTO SOUTHERN KENTUCKY. SHOULD POKE INTO CWA BY
12Z THIS MORNING THE WAY THINGS ARE GOING. COLD FRONT IS WELL OUT
TO THE WEST IN THE PLAINS. THE NEGATIVELY TILTED TROUGH IS IN THE
PROCESS OF BECOMING SEVERELY NEGATIVELY TILTED OVER THE CENTRAL
PLAINS AND LOSE ITS CHARACTERISTICS. THE ETA IS TRENDING WEAKER AND
FARTHER WEST WITH THIS LOW WHICH SUPPORTS THIS THINKING. UPPER FLOW
WILL BECOME MORE PARALLEL WITH SURFACE COLD FRONT.
THE PLANS FOR THE COLD FRONT HAVE OBVIOUSLY CHANGED A BIT FROM
EARLIER THINKING. THE ORIENTATION WILL BECOME MORE EAST-WEST
ORIENTED BY WEDNESDAY WITH WAVES DEVELOPING ALONG IT AND MOVING TO
THE EAST. THE FRONT COULD BECOME NEARLY STATIONARY OVER THE CWA BY
MID-WEEK. MESOETA IS SHOWING SOME HEAVY RAIN AS EARLY AS TUESDAY.
THIS COULD SPELL TROUBLE HYDROLOGICALLY WITH POTENTIAL FLOODING
PROBLEMS. PERIODS OF GOOD MOISTURE AND LIFT WILL OCCUR. WILL
PROBABLY BE A HYDROLOGICALLY BUSY WEEK. TIMING OF THESE WAVES IS A
BIT MURKY AS THERE ARE DIFFERENCES IN MODEL OUTPUT. ETA MIGHT BE
THE BETTER SOLUTION RIGHT NOW AS GFS IS HAVING FEEDBACK PROBLEMS.
MODELS ARE FAIRLY SIMILAR WITH TEMPS OVER THE NEAR TERM...EXCEPT AVN
MOS LOOKS A LITTLE BIT WARM FOR TUESDAY AS I EXPECT CLOUDS AND
PRECIP...SO 80S WOULD BE KIND OF TOUGH TO ACHIEVE. NGM POPS DO NOT
LOOK TOO BAD.
HEINLEIN
---------------------------------------------------------------------
Hazardous weather outlook, May 5, 7:56 AM EST, 12 hours 4 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
856 AM EDT MON MAY 5 2003
...TORNADO WATCH THROUGH 2 PM EDT...
...WIND ADVISORY THROUGH 5 PM EDT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ACROSS ALL OF EASTERN
KENTUCKY TODAY. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA
INDICATES THAT THERE IS A SLIGHT TO MODERATE RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT. SOME
STORMS MAY PRODUCE DAMAGING WINDS...AND LARGE HAIL. THE THREAT OF
ISOLATED TORNADOS EXISTS AS WELL. IN ADDITION...STRONG WINDS WILL
OCCUR OUTSIDE OF THUNDERSTORMS...ESPECIALLY WITH SHOWERS AND ON THE
RIDGES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
FOR TUESDAY...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH
OF INTERSTATE 64. SOME OF THESE STORMS MAY PRODUCE DAMAGING
WINDS...AND LARGE HAIL. THE THREAT OF AN ISOLATED TORNADO EXISTS AS
WELL.
THE CHANCE OF THUNDERSTORMS EXISTS THROUGH THE REST OF THE WORK
WEEK...AND INTO SATURDAY. A LARGE LOW PRESSURE AREA WILL SIT OVER
THE SOUTHERN PLAINS STATES...PERIODICALLY SENDING OUT SMALL
DISTURBANCES EVERY 12 TO 24 HOURS. THIS WILL SET UP AN UNSETTLED
WEATHER PATTERN OVER EASTERN KENTUCKY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF HAIL AND WIND DAMAGE
TODAY.
RAY/GREIF
In the hours before
Local storm report, May 5, 5:23 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
623 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 PM 1 W THOUSANDSTICKS KY .75 INCH HAIL
05/05/03 LESLIE REPORTED BY NWS SPOTTERLocal storm report, May 5, 6:14 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
714 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 7 NE LONDON KY WIND DAMAGE
05/05/03 LAUREL TREES DOWN ALONG HIGHWAYS
3435 AND 578. REPORTED BY
STATE HIGHWAY DEPARTMENTLocal storm report, May 5, 6:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
726 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 3 W IRVINE KY WIND DAMAGE
05/05/03 ESTILL TREES DOWN ON JR FURNITURE
ROAD OFF HWY 52. REPORTED
BY LAW ENFORCEMENTLocal storm report, May 5, 6:35 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
735 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM PINE RIDGE KY WIND DAMAGE
05/05/03 WOLFE TREES DOWN IN PINE RIDGE /
ROGERS AREA. REPORTED BY
LAW ENFORCEMENTLocal storm report, May 5, 7:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
852 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 7 NW HILLSBORO KY WIND DAMAGE
05/05/03 FLEMING TREES DOWN ALONG HIGHWAY
57. REPORTED BY FLEMING
COUNTY DISPATCH.
0830 PM 5 S FLEMINGSBURG KY FLASH FLOODS
05/05/03 FLEMING WATER OVER HIGHWAY 11 AND
THE ROAD IS CLOSED.REPORTED
BY FLEMING COUNTY DISPATCH.
JPLocal storm report, May 5, 7:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
858 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 PM FLEMINGSBURG KY WIND DAMAGE
05/05/03 FLEMING LARGE TREE LIMBS DOWN.
REPORTED BY FLEMING COUNTY
DISPATCH.
JPFlash Flood, Rowan
- When
- May 5, 8:00 PM EST to 11:20 PM EST
- Where
- Rowan County, 4 mi E of Cranston
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
Flash flooding occurred on United States Highway 60 near the Carter County line. Also, roads were flooded near Hayes Crossing, with the south branch of Triplett Creek out of its banks. One spotter stated that this was the highest he had seen the creek in 12 years. Numerous roads around the county were also flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, May 5 to 11, 20032 deaths · 7 injured · $28 million · F1 · 163 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 20032 injured · $100,000 · F3 · 4 events
- Tornadoes and Flash Flooding in Alabama, May 5 to 6, 2003$6.4 million · F1 · 45 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 2003$3.8 million · F1 · 5 events
- Flash Flood in Tennessee, May 5 to 6, 2003$12 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$5.6 million · 1 event
- Tornado and Flash Flooding in Mississippi, May 5, 2003$820,000 · F0 · 37 events
- Flash Flood in Tennessee, May 5, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$3.6 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355621.